Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (13)

1 - 13 of 13 WebM&M Case Studies
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.

Kelly Haas, MD, and Andrew Lee, PharmD| May 26, 2021

A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate. This error resulted in only 20% of the patient’s prescribed sodium being mixed into the home PN solution for several weeks, resulting in hyponatremia and unnecessary hospital admission. The commentary highlights the importance of collaboration between clinicians and patients’ families for successful home PN and the roles of communication process maps, standardizing PN compounding, and order verification in reducing the risk of medication error.

Erin Stephany Sanchez, MD, Melody Tran-Reina, MD, Kupiri Ackerman-Barger, PhD, RN, Kristine Phung, MD, Mithu Molla, MD, MBA, and Hendry Ton, MD, MS| April 29, 2020
A patient with progressive mixed respiratory failure was admitted to the step-down unit despite the physician team’s request to send the patient to the ICU. The case reveals issues of power dynamics, hierarchies, and implicit bias as young female physicians interact with experienced male members in the interdisciplinary team.
Take the Quiz
Monica Donnelley, PharmD, Thomas Joseph Gintjee, PharmD, and James Go, PharmD| February 26, 2020
This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
Take the Quiz
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Mitch Rodriguez, MD, MBA; Rebecca Mannel, BS, IBCLC; Donna Frye, RN, MN| September 1, 2008
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
Allan Krumholz, MD| December 1, 2004
At a new patient visit, a man with seizure disorder requests a 'handicapped' license plate due to difficulty walking long distances. To his surprise, the physician explains that he needs to report his seizures to the DMV.
Mark V. Williams, MD| July 1, 2004
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.
Dean Schillinger, MD| March 1, 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.
Jeanne Mandelblatt, MD, MPH| February 1, 2004
A physician who does not accept Medicaid turns away a woman needing evaluation for 2 years of profuse vaginal bleeding. She later presents to the ED, where examination reveals invasive cervical cancer.
Ken J. Farion, MD| July 1, 2003
A physician in the ED mistakenly glues a child's eye shut when attempting to close a facial wound with skin adhesive.
James G. Adams, MD| June 1, 2003
Abdominal pain misdiagnosed in an ED patient leads to ruptured appendix, multiple complications, and prolonged hospitalization.